Colorado, 2020High Wind in Colorado, November 18, 2020
November 18, 2020 · NWS GJT · 1 event in 1 county or zone
Breezy conditions developed across western Colorado as a shortwave trough approached the region from the Pacific Northwest. Some wind gusts met High Wind Warning criteria across northwest Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Breezy conditions developed across western Colorado as a shortwave trough approached the region from the Pacific Northwest. Some wind gusts met High Wind Warning criteria across northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 18, 11:09 AM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Nov 18, 11:09 AM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1109 AM MST Wed Nov 18 2020
.SHORT TERM...(Today through Thursday)
Issued at 200 AM MST Wed Nov 18 2020
Modest southwest flow has become established across the area in
between the midlevel ridge over the plains and a Pacific Northwest
trough. Warm advection, increasing cirrus and breezy conditions in
the higher elevations have kept temperatures from dropping much this
morning. With the onset of daytime heating strong winds will begin
to mix down into the lower valleys. Temperatures today will be the
warmest of the week with some areas possibly approaching record
values. Density of the cirrus cloud cover will determine whether
records fall. The Pacific Northwest trough begins to break down
today with most of the energy tracking over the northern Rockies.
Lows tonight are expected to be warmer than this morning by several
degrees mainly due to the warm advection pattern and clouds. The
northern trough sends cooler air southward tomorrow so record highs
seem less likely, but it will still be unseasonably warm. The
pressure gradient will also relax therefore conditions will not be
as breezy. A weak front associated with the trough looks to clip
portions of northern Colorado bringing Pacific moisture into the
region. This may result in snow showers to the Elkheads and Park
range with minor accumulations in the highest elevations.
.LONG TERM...(Thursday night through Tuesday)
Issued at 200 AM MST Wed Nov 18 2020
The models are still showing that a positively tilted shortwave
will reach the forecast area on Friday night and Saturday. The
dynamics are not overly impressive, but the persist flow looks to
usher in Pacific moisture ahead of the wave. The jet may also
provide some lift and support showers mainly in the higher
elevations. Valleys might not see much with the warm and dry low
levels. The models are indicating instability especially over the
southeastern half of the forecast area on Saturday, so there may
be some banding. Warm temperatures in the profile and potential
convection may result in lowered snow to liquid ratios. The
precipitation looks to dissipate Saturday evening as the lift
moves east of the Divide. The model consensus QPF has actually
come down a bit and so have the snow amounts. There are really no
indications that this wave will be stronger than what is currently
forecasted.
This system will cool temperatures back to near normal by Sunday as
a midlevel ridge quickly moves over the region. Under this ridge
conditions will be mostly dry ahead of another approaching wave.
This introduces chances for precipitation centered around Tuesday,
but there is a fair amount of disagreement. In the extended the GFS
is still quasi-zonal while the Canadian and EC show a more amplified
pattern across the west.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1106 AM MST Wed Nov 18 2020
VFR conditions will prevail for the next 24 hours with scattered
to broken cloud cover. LLWS will continue across many TAF sites
due to strong southwest flow aloft and lighter valley winds. These
winds will mix to the surface this afternoon with gusts in the 25
to 35 mph range at times. Winds will decouple after sunset with
generally light, terrain driven winds in the valleys with LLWS
still present. Higher elevation TAF sites may still remain
occasionally breezy.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...KJS
AVIATION...MDA
Hazardous weather outlook, Nov 18, 3:48 AM MST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
348 AM MST Wed Nov 18 2020
COZ001>014-017>023-UTZ022>025-027>029-191100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
348 AM MST Wed Nov 18 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A system could bring precipitation to the area beginning on
Thursday with chances continuing through Saturday. Accumulating
snow is possible in high mountain elevations which will be more
widespread on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Central Yampa River Basin
- When
- November 18, 1:53 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
A peak gust of 58 MPH was recorded by the automated sensor at the Craig-Moffat County Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, November 18, 202057 kt wind · 4 events
- High Wind in Wyoming, November 18, 202057 kt wind · 2 events
- Wildfire in Oklahoma, November 18 to 19, 20202 events
- Wildfire in Texas, November 18, 20201 event
- Heavy Snow in Washington, November 18 to 19, 20201 event
- High Wind in Nevada, November 18, 202052 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921527.